AFIB and Spiriva

I am now 5 weeks post cardiac ablation and for the past two weeks have suffered with breathing problems and a dry, non-productive cough. I saw my PCP last week and he put me on Medrol for a 6 day period. I also had a chest x-ray which showed nothing. Today I saw my regular cardiologist (not my EP), and he told me it sounds like asthma. Never had this in my life! He gave me a prescription for a Spiriva inhaler, but I'm scared to death to use it because I'm afraid it might put me back in AFIB. He said it might, but that the strain I'm putting on my heart because I can't catch my breath might do damage too. Please, anyone - have you used the inhaler with AFIB?

11 Replies

  • This sort of cough is not that unusual post ablation I always seemed to get it as well after mine. I wonder if it is a small amount of pulmonary stenosis from the ablation especially since a recent post suggested that this was sometimes late in presenting. I would suggest that you discuss this possibility with your doctors as soon as possible rather than accept the first diagnosis you are given. By the way.mine cleared after a month or so.

  • Thanks BobD. I think I will put a call into my EP tomorrow. I trust my cardiologist, but I find it hard to believe I have asthma all of a sudden. I'm just getting more tired by the day...

  • BobD: I meant to ask you what your PE said about his cough. Did he do any tests or give you medication? Did you feel tightness of the chest and extremely tired?

  • Never discussed it and just got on with life. Since it happened after all three of my ablations I accepted it as normal recovery. I can't recall when I have not been tired to be honest but I keep reminding myself I am not 35 any more. Tiredness and sleep do not equate in my life sadly. I used to be able to recharge by 20 min cat naps but seem to have lost the knack as I have got older.

  • Spiriva is an inhaler for copd, not asthma. You should get a clear diagnosis. This will involve doing spirometery and a reversibility test. I don't think your cardiologist or ep are the best people to manage respiratory problems!

    The treatments with steroids and spiriva have been a shot in the dark.

    seeing an asthma nurse is the way forward.

  • Thanks Goldfish. I do have a call in to my PE... which usually takes days to hear from. I'm not taking the Spriva because I honestly don't think I have asthma all of a sudden. I'm not wheezing when I breathe or anything.

  • AF and asthma/COPD are very much interlinked in my experience - chicken and egg! My ablation affected my lungs which was no surprise as I already have asthma and previous lung damage. Goldfish is quite right, a couple of simple tests by an asthma nurse would quickly show if you have an ongoing problem but people are sometimes prescribed an inhaler for a short time after a bout of flu or chest infection when the airways can be 'twitchy' or congested so your treatment doesn't seem unreasonable.

    I use a combined inhaler every day and a sure way of upsetting my heart is to forget the dose!

  • Buffafly: thank you for your advice. I am so terrified of putting my heart in AFIB. Just doesn't feel like asthma... feels more like a heart thing. Tightness in the chest all the time now.

  • A dry and what I call a stupid, nothing little cough has affected me on both ablation procedures. Both times it started a couple of weeks following and the first time lasted a couple of months. I am nearly 8 weeks since the second and it is still with me. Can be worse one day ( just half a dozen times an hour) then hardly notice it the next.

  • Do you have shortness of breath and chest tightness with your cough? Did your PE tell you what is causing it?

  • No other symptoms accompany this cough. I told him about it after the first and he said words to effect that was not unusual and we went off the subject and I forgot to bring it back up. It's on my list of questions for my November clinic appt. Sorry not much further help.

You may also like...